I've recently changed drugs - from mycophenolate to Ciclosporin - because mycophenolate wasn't effective in controlling my lupus anymore (after only 18 months of taking it).
I've taken Ciclosporin for 2 weeks when I woke up with my right eye having something similar to tunnel vision in reverse - i.e. I could see in the centre but the peripheral vision was blurred. I went to the eye clinic on an emergency appointment but by then things resolved. Vision was checked and it was ok. Ophthalmologist said that it could be Ciclo but to continue taking it, which I did.
Two weeks after that the rheumatologist increased the dose a little, to bring me to a therapeutic level. The day after increasing the dose my left eye became blurry and I noticed that my left eyelid was difficult to open during the night/after sleep. I put it down to the side effects and continued for about a week but it didn't go away, so I went back to the eye clinic. Again all vision tests were fine. I was told to continue with Ciclosporin but I chose to stop it. I also stopped Plaquenil in case that contributed to the problem.
Because I insisted that my peripheral vision is still not right, I was referred to have a Goldmann tests for visual fields (which is a bit more specialised than the one you can have in a normal ophthalmology/optician visit). The results came back that my vision is fine but my visual field is hampered by lowered/droopy eyelids.
The ophthalmologist suspects that the nerves controlling the eyelids have been damaged by Ciclosporin. He believes that the effect will go away at some point. I, on the other hand, am totally freaked out that this will turn out to be a progressive damage and I'll end up not being able to open my eyes period!
I've had a brain MRI today and will see the neuro next week to see what it shows.
The reason for my post is to raise awareness of the potential neuro-toxicity of Ciclosporin. Remember, however, that no one is the same - this drug has been successfully taken for lupus by many people who didn't have any such dramatic side effects. Even for me it has been fantastic for my lupus - but the downside is pretty critical to me, though.
If you're being prescribed this drug, it may be worth monitoring your visual function while you take it and stop it as soon as you notice something's amiss. I've trusted the doctors who said I should continue with it and now my left eye is blurry and both eyelids can't work properly. I'm hoping it won't progress but who knows.